Wyoming, 2018

Winter Storm in Wyoming, December 30 to 31, 2018

December 30 to 31, 2018 · NWS BYZ · 1 event in 1 county or zone

An arctic front, accompanied by snow, moved across the Billings Forecast Area during the afternoon and evening of the 30th. In addition, Pacific moisture moved overhead across the arctic air mass during the evening of the 30th and into the early morning hours of the 31st.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An arctic front, accompanied by snow, moved across the Billings Forecast Area during the afternoon and evening of the 30th. In addition, Pacific moisture moved overhead across the arctic air mass during the evening of the 30th and into the early morning hours of the 31st. This resulted in heavy snow across most of the Billings Forecast area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 30, 10:31 AM MST, 4 hours 29 minutes earlier.

Area forecast discussion, Dec 30, 10:31 AM MST, 4 hours 29 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
1031 AM MST Sun Dec 30 2018

.UPDATE...
Expanded winter weather advisory to Treasure, northern Rosebud,
Custer and Fallon counties and dropped the high wind warning over
the the foothills and LVM area. Trends on short term models are to
hold snowfall longer over northern portions of southeast Montana
which is an area where a shortwave catches up to a developing
surface low over the southern Dakotas. Another consideration is
that any snow with be blowing around in strong winds while falling
temperatures bring bitter wind chills overnight. Update sent.
borsum

&&

.SHORT TERM...valid for Tdy and Mon...

An upper shortwave trough and surface cold front are moving
southeastward and bringing clouds and light snow to the Pacific
Northwest this morning. This cold front will cross southern MT and
northern WY this afternoon and affect our weather in a couple of
ways. The first is that rising pressure behind the front will
cause the strong winds that have been occurring west of Billings
to weaken, so expect that the High Wind Warning will be allowed to
expire by noon today. Have already cancelled the warning for
Wheatland County where winds have weakened. The second is that
colder air will begin to move back into the region via lower-
level northerly winds. Temperatures ahead of the front will likely
be in the 30s to near 40 degrees and then tumble to the 20s by
late afternoon/early evening. The third is snowfall.

Large-scale ascent associated with the upper trough and frontal
dynamics should help to generate some light snow over the area
this afternoon into the evening. Model differences exist with the
duration of snowfall for central areas, with the ECMWF continuing
snowfall longer and the GFS tapering it off sooner. For now think
that the Billings area could receive 1 to 2 inches of snow, with
higher amounts along northward-facing slopes. The snow should also
be accompanied by gusty winds, so blowing snow is possible and
could reduce visibility. Have issued a Winter Weather Advisory for
many of the locations south of Billings for the expected greater
snowfall amounts. Have continued the Winter Weather Advisory for
the Judith Gap area where gusty winds look to combine with light
snow to produce significant blowing snow.

The upper trough will then move southeastward through Monday and
cause snow to gradually taper off from northwest to southeast.
Steady snow looks to continue over southeast MT and north central
WY through late Monday afternoon, so have a Winter Weather
Advisory going through that time for those areas.

High temperatures will generally be in the 30s to lower 40s today
and teens and single digits above zero on Monday. Low temperatures
will plummet to the single digits above zero tonight and below
zero Monday night. Wind chill values look to approach 20 to 35
degrees below zero Tuesday morning. RMS

.LONG TERM...valid for Tue...Wed...Thu...Fri...Sat...

After Mondays cold expect a warming trend to start off the new
year with highs in the 20s Tuesday trending into the 40s Wednesday
and possibly the lower 50s in a few locations Thursday and Friday.
To get this warm up will have to deal with gusty westerly winds,
and its looking favorable for strong winds across the western
foothills once again. Latest extended guidance supportive of
warning type wind speeds for Livingston late Wednesday into
Thursday. 850 wind speeds Wednesday and Thursday suggestive of
gusty winds for the plains as well, with 40 to 50kts common. Will
have to see how snow cover affects the low level inversions over
the plains through the week as this will be key to whether
stronger winds can make it to the surface. Downslope winds will
work to keep dry conditions through the end of the week as well,
though moisture advection into west facing mountain slopes may
squeeze out a few snow showers in the high country at times.
Chambers
&&

.AVIATION...

Gusty southwest to west winds will continue over the region this
morning, until a cold front moves through the area mid-day.
Behind the cold front ceilings will drop and snow will develop
with IFR to MVFR conditions moving southward across the area mid
to late afternoon. Local LIFR conditions are possible in heavier
snow bands tonight especially over areas along and south of I-90
and US-212. Chambers/STP

&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Mon     Tue     Wed     Thu     Fri     Sat
-------------------------------------------------------
BIL 038 006/011 901/023 018/039 029/044 030/045 027/041
    7/W 74/J    00/N    10/N    00/N    00/N    11/B
LVM 037 004/011 903/024 017/037 026/042 029/043 027/041
    9/J 62/J    00/N    10/N    00/N    11/N    11/N
HDN 042 004/011 905/024 012/039 024/045 026/046 023/043
    8/W 94/J    00/U    10/B    00/B    01/B    11/B
MLS 040 004/009 907/020 013/036 027/043 027/043 024/039
    7/W 63/J    00/U    10/B    00/B    10/B    01/B
4BQ 040 006/009 907/017 011/036 025/042 026/042 022/037
    6/W 86/J    10/U    01/B    00/B    00/B    01/B
BHK 040 002/006 911/018 009/036 025/043 027/043 023/038
    7/W 64/J    00/U    11/B    00/N    00/B    00/B
SHR 044 003/010 905/024 008/041 019/048 024/048 022/043
    7/W 95/J    10/U    01/B    00/U    00/U    01/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory in effect from 3 PM this afternoon to
      6 AM MST Monday FOR ZONES 30>33.
     Winter Weather Advisory in effect from 2 PM this afternoon to
      5 PM MST Monday FOR ZONES 36>38-58.
     Winter Weather Advisory in effect from 2 PM this afternoon to
      8 AM MST Monday FOR ZONES 39-56-64>66.
     Winter Weather Advisory in effect until noon MST Monday FOR
      ZONE 63.
WY...Winter Weather Advisory in effect from 2 PM this afternoon to
      5 PM MST Monday FOR ZONES 98-99.

&&

weather.gov/billings
Hazardous weather outlook, Dec 30, 2:37 PM MST, 23 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
237 PM MST Sun Dec 30 2018

MTZ028>042-056>058-063>068-WYZ098-099-302245-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Fallon-Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains-
Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills-
237 PM MST Sun Dec 30 2018

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...A Canadian cold front will bring snow showers, gusty winds
  and cold temperatures.

* WHERE...Southern Montana and north central Wyoming.

* WHEN...this afternoon through Tuesday morning.

* SNOW...Snow showers will develop this afternoon and continue
  through Monday. Accumulations of 1 to 4 inches are expected
  across the lower elevations, with 6 to 10 inches in the Crazy,
  Beartooth, and Bighorn Mountains. A Winter Weather Advisory has
  been issued for Sheridan County in Wyoming and portions of
  southern Montana for snow and blowing snow.

* COLD...Temperatures will drop sharply tonight. Highs on Monday
  will be in the single digits to lower teens. Wind chills will be
  below zero Monday through Tuesday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for winter driving conditions and cold air. Snow showers
can cause changing travel conditions with snow-covered roads and
reduced visibility.

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Sheridan Foothills

When
December 30, 3:00 PM MST to December 31, 2:30 PM MST
Where
Sheridan Foothills forecast zone
Reported by
Trained Spotter

Snowfall amounts of 6 to 10 inches were reported across the foothills. In addition, Interstate 90 was closed from the Montana/Wyoming border south to Interstate 25.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 794107.